Montana, 2013

High Wind in Montana, May 23, 2013

May 23, 2013 · NWS BYZ · 1 event in 1 county or zone

A surface low pressure across Wyoming produced a very tight pressure gradient across Southeast Montana and North Central Wyoming which resulted in very strong winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A surface low pressure across Wyoming produced a very tight pressure gradient across Southeast Montana and North Central Wyoming which resulted in very strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 23, 8:35 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, May 23, 8:35 AM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
935 AM MDT THU MAY 23 2013

.UPDATE...

OVERALL FORECAST IN GOOD SHAPE WITH NO UPDATES PLANNED AS OF YET.
HOWEVER...LOW PRESSURE ACROSS CENTRAL WYOMING IS PROVIDING FOR
TIGHT PRESSURE GRADIENTS ACROSS BIG HORN AND SHERIDAN COUNTIES.
THIS IS RESULTING IN SOUTHEAST WINDS 25 TO 35 MPH WITH GUSTS
AROUND 50 MPH THIS MORNING. THE PRESSURE GRADIENT IS PROGGED TO
SLOWLY SHIFT EAST LATER THIS MORNING WHICH SHOULD HELP THE WINDS
TO SUBSIDE A BIT. HAVE OPTED NOT TO ISSUE A HIGH WIND WARNING AT
THIS TIME BUT WILL ISSUE SPECIAL WEATHER STATEMENTS FOR THE TIME
BEING. OTHER AREA OF CONCERN WILL BE POWDER RIVER...CARTER AND
FALLON COUNTIES BY THIS AFTERNOON. AS THE PRESSURE GRADIENT SHIFTS
EAST SOME...EXPECT STRONG SOUTHEAST WINDS FOR THESE AREAS THIS
AFTERNOON AND EVENING. WINDS ARE TRENDING UP FOR THESE AREAS BUT
WILL HOLD OFF ON A HIGH WIND WARNING FOR NOW BUT MAY NEED TO ISSUE
ONE WITHIN THE NEXT FEW HOURS. IT WILL DEFINITELY BE WINDY WITH
30 TO 40 MPH WINDS AND GUSTS AROUND 50 MPH.

STILL EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING FROM BILLINGS WESTWARD. CAN'T RULE OUT AN
ISOLATED SEVERE STORM WITH MAIN THREAT BEING HAIL. WILL CONTINUE
TO MONITOR THROUGHOUT THE MORNING INTO THE AFTERNOON. HOOLEY

&&

.SHORT TERM...VALID FOR TDY AND FRI...

A DEEP UPPER LOW CURRENTLY OVER WASHINGTON WILL IMPACT OUR
WEATHER THE NEXT COUPLE OF DAYS. INFLUENCE TODAY WILL BE MORE OF A
WET ONE...WHEREAS THE INFLUENCE ON FRIDAY WILL BE DRY.

ENERGY WAS SPINNING AROUND THE UPPER LOW AND GENERATING LIFT FROM
NORTHERN UTAH AND WESTERN WYOMING INTO THE WESTERN HALF OF
MONTANA. THE SYSTEM WILL SLIDE SLOWLY EAST TODAY AND THIS WILL
ALLOW THIS LIFTING ZONE TO SHIFT EAST TOO. THIS WILL PUT THE MAIN
ZONE OF ASCENT AS FAR EAST AS YELLOWSTONE AND MUSSELSHELL
COUNTIES...WITH THE STRONGEST LIFT WEST OF THESE TWO COUNTIES.
AREA RADARS HAVE BEEN SHOWING DEVELOPMENT OF SHOWERS SOUTH OF THE
FORECAST AREA WITH MOVEMENT INTO THE AREA. BILLINGS EVEN HAD A
GLANCING SHOWER EARLY THIS MORNING.

A JET MAX WILL SPIN OFF THE LOW AND DRIVE TOWARD SOUTHWEST
MONTANA. THIS SHOULD IGNITE CONVECTION SOUTH OF BOZEMAN AND
LIVINGSTON. CONVECTION WILL ALSO FORM OVER NORTHWEST WYOMING WITH
STORM VECTORS PUSHING THEM NORTHWARD INTO THE WESTERN THIRD OF
SOUTH CENTRAL MONTANA. AROUND 35KTS OF SHEAR WILL BE PRESENT.
SHEAR WAS BOTH DIRECTIONAL AND SPEED AND STORMS SHOULD BE ABLE TO
ROTATE. LCL WILL BE HIGH TODAY WITH DEWPOINTS REMAINING IN THE MID
TO UPPER 40S...SO THE MAIN THREAT WILL BE HAIL. CAPE VALUES WERE
NOT PROGGED TO BE GREAT...AROUND 1000 J/KG...BUT GOOD ENOUGH.
EASTERLY WINDS PROVIDED A CAP YESTERDAY AND WILL SO EARLY TODAY.
BELIEVE THE CAP WILL ERODE THIS AFTERNOON THOUGH AS A SURFACE
TROUGH APPROACHES BILLINGS. STRONGEST FORCING AND SURFACE
CONVERGENCE WILL BE WEST OF BILLINGS AND THUS THIS IS WHERE THE
HIGHEST POPS WILL RESIDE. NOT EXPECTING WIDESPREAD SEVERE STORMS
BUT A COUPLE COULD BE SEVERE WITH LARGE HAIL. WILL KEEP THE
MENTION IN THE HWO. WILL ALSO HAVE TO WATCH FOR HEAVY RAIN WITH
PRECIPITABLE WATER AMOUNTS AROUND EIGHT TENTHS OF AN INCH. STORMS
SHOULD MOVE FAST BUT MAY TRAIN A BIT. BIGGEST CONCERN WOULD BE
BURN SCAR LOCATIONS. TEMPERATURES SHOULD BE WARMER TODAY AS THE
CAP ERODES.

STRONG SOUTHEAST WINDS ARE STILL EXPECTED OVER SOUTHEAST MONTANA
WITH 850MB WINDS PROGGED AT 45KTS. STRONG WINDS HAVE ALREADY
DEVELOPED AT SHERIDAN WITH GUSTS IN THE 50S THIS MORNING. WOULD
EXPECT THE STRONGEST WINDS TO BE CONFINED TO SOUTHEAST MONTANA
TODAY AS THE SURFACE TROUGH MENTIONED ABOVE MOVES EAST. WILL KEEP
THE THOUGHT OF SOME GUSTS TO 50 MPH NEAR BAKER. WINDS WILL STAY UP
EARLY THIS EVENING...BUT GRADUALLY DECREASE BY LATE EVENING AS THE
GRADIENT BACKS OFF SOME.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING...THEN SHIFT
INTO NORTHERN MONTANA OVERNIGHT. A STRONG CHUNK OF ENERGY ROTATES
OFF THE WESTERN LOW AND SWINGS ACROSS SOUTH CENTRAL MONTANA EARLY
FRIDAY MORNING AND INTO NORTHERN MONTANA FRIDAY AFTERNOON. DRIER
MID LEVEL AIR GETS PULLED IN WITH THIS WAVE...SO KEPT POPS LOW
DESPITE STRENGTH OF THE ENERGY. MUCH DRIER MID AND LOW LEVEL AIR
FOLLOWS THE SHORTWAVE FRIDAY AFTERNOON. THIS WILL SQUELCH SHOWER
CHANCES AS DEWPOINTS FALL INTO THE 20S. HUMIDITIES WILL LOWER INTO
THE TEENS FRIDAY AFTERNOON. DROPPED POP MENTION FOR FRIDAY AND
FRIDAY NIGHT AS THIS TRANSPIRES. NOT MUCH OF A TEMPERATURE CHANGE
FOR FRIDAY AS THE DRIER AIR WILL HEAT UP EFFICIENTLY. TWH

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

MINIMAL CHANGES TO THE EXTENDED PERIOD ONCE AGAIN THIS
MORNING...AS UNSETTLED SW FLOW REMAINS OVER THE CWA THROUGHOUT THE
EXTENDED FORECAST PERIOD. MOISTURE APPEARS TO BE IN GOOD SUPPLY...AS
WE TAP INTO PACIFIC MOISTURE ALOFT AND GULF MOISTURE AT THE
SURFACE. SOUNDINGS INDICATE NO SHORTAGE OF INSTABILITY THROUGH
MUCH OF THE PERIOD...ESPECIALLY IN AFTERNOON/EVENING PERIODS. THE
OVERALL PATTERN THROUGH THE PERIOD REMAINS FAIRLY CONSISTENT...BUT
INDIVIDUAL MODELS DIFFER IN HANDLING OF SPECIFICS THROUGH THE
PERIOD...MAKING IT DIFFICULT TO HAMMER DOWN EXACT TIMING FOR THE
MOST PART.

THE BEST PERIOD OF INSTABILITY APPEARS TO ON MONDAY AFTERNOON INTO
TUESDAY ACROSS EASTERN AND CENTRAL ZONES...LINING UP NICELY WITH A GOOD
SHEAR PROFILE. SEVERE THUNDERSTORMS WILL BE A POSSIBILITY...WITH
A GOOD CHANCE FOR HEAVY RAIN WITH THE PWAT AVAILABLE. MADE SOME
POPS ADJUSTMENTS THROUGH THE PERIOD AS MOISTURE AVAILABILITY HAS
BECOME MORE EVIDENT.

AS FOR TEMPERATURES...INHERITED TEMPS IN THE UPPER 70S TO LOWER
80S STILL APPEAR ON TRACK...BASED ON 700MB MIXDOWNS...WITH A
POSSIBLE COOL OFF TO END THE PERIOD. AAG

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE AREA TODAY FROM
ROSEBUD COUNTY W. THE GREATEST COVERAGE OF PRECIPITATION WILL BE W
OF KBIL. SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE
EVENING AND SPREAD E INTO KMLS. THE BEST CHANCES FOR PRECIPITATION
WILL BE FROM KBIL W AND N. IFR TO LIFR CONDITIONS WILL BE POSSIBLE
IN THE PRECIPITATION. OTHERWISE EXPECT VFR TO MVFR CONDITIONS
THROUGH TONIGHT. SURFACE WINDS WILL BE SE 25 TO 35 KT E AND SE OF
KBIL THROUGH THIS EVENING. THE WINDS WILL DECREASE OVERNIGHT.
ARTHUR
&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 073 050/074 048/077 053/080 053/077 051/078 053/077
    4/T 52/W    02/T    33/T    33/T    33/T    34/T
LVM 066 041/067 038/078 041/080 042/078 041/076 043/075
    6/T 62/W    02/T    23/T    33/T    33/T    33/T
HDN 077 050/076 046/079 053/082 052/080 051/080 054/080
    2/T 32/W    02/T    33/T    33/T    33/T    34/T
MLS 073 051/076 052/079 057/083 058/079 054/080 058/080
    1/N 22/W    03/T    43/T    44/T    33/T    34/T
4BQ 074 052/077 048/081 055/085 052/081 052/082 054/079
    1/N 12/W    03/T    33/T    33/T    44/T    34/T
BHK 067 047/073 050/073 056/077 056/077 052/077 057/075
    0/N 12/W    14/T    53/T    33/T    44/T    44/T
SHR 074 046/073 044/079 048/083 048/079 046/077 051/078
    2/T 22/W    02/T    22/T    24/T    43/T    34/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 23, 3:19 AM MST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
419 AM MDT THU MAY 23 2013

MTZ028>042-056>058-063>068-WYZ098-099-241200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
419 AM MDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FROM BILLINGS WESTWARD
THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE STRONG
WITH LOCALLY HEAVY RAIN AND SOME HAIL. THOSE LIVING IN AND NEAR
BURN SCAR LOCATIONS SHOULD BE ALERT FOR HEAVY RAIN CAUSING RAPID
RUNOFF AND POSSIBLE FLASH FLOODING.

ALSO...STRONG SOUTHEAST WINDS WILL DEVELOP TODAY OVER SOUTHEAST
MONTANA...ESPECIALLY AROUND BAKER AND EKALAKA. STRONG SOUTHEAST
WINDS ARE ALSO EXPECTED AROUND SHERIDAN. SUSTAINED WINDS OF 30 TO
35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 23, 5:34 AM MST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
634 AM MDT THU MAY 23 2013

MTC003-WYC033-231400-
BIG HORN MT-SHERIDAN WY-
634 AM MDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY IN WYOMING AND
SOUTHERN BIG HORN COUNTY IN MONTANA UNTIL 645 AM MDT...

SOUTHEAST WINDS 30 TO 40 MPH WITH GUSTS UP TO 55 MPH CONTINUE TO BE
REPORTED AT THE SHERIDAN AIRPORT AND AT ABERDEEN HILL ALONG I-90.
THESE STRONG WINDS WILL CONTINUE THROUGH 8 AM MDT. TRAVELERS ON I-90
SHOULD BE PREPARED FOR DIFFICULT DRIVING CONDITIONS AND DANGEROUS
CROSS WINDS.

THESE WINDS WILL DECREASE SOME AFTER 8 AM MDT BUT STILL RANGE FROM
20 TO 30 MPH WITH GUSTS TO 45 MPH THE REST OF THE DAY.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...DAYTON...STORY...DECKER...CLEARMONT...
WYOLA...ARVADA...WYARNO...ABERDEEN...BIG HORN...TONGUE RIVER
RESERVOIR PK...LEITER...BANNER...BECKTON AND PARKMAN.

LAT...LON 4514 10772 4516 10644 4464 10603 4457 10601
      4456 10708
TIME...MOT...LOC 1106Z 240DEG 48KT 4537 10542

TWH
Special weather statement, May 23, 8:05 AM MST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
905 AM MDT THU MAY 23 2013

MTC003-075-087-WYC033-231630-
POWDER RIVER MT-BIG HORN MT-ROSEBUD MT-SHERIDAN WY-
905 AM MDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY IN WYOMING AND
SOUTHERN BIG HORN COUNTY IN MONTANA UNTIL 1030 AM MDT...

SOUTHEAST WINDS 30 TO 40 MPH WITH GUSTS AROUND 50 MPH CONTINUE TO BE
REPORTED AT THE SHERIDAN AIRPORT AND AT ABERDEEN HILL ALONG I-90.
THESE STRONG WINDS WILL CONTINUE THROUGH 1030 AM MDT. TRAVELERS ON I-
90 SHOULD BE PREPARED FOR DIFFICULT DRIVING CONDITIONS AND DANGEROUS
CROSS WINDS.

THESE WINDS ARE EXPECTED TO DECREASE SOME BY AROUND NOON TODAY BUT
STILL RANGE FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH THE REST OF THE
DAY.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...DECKER...LEITER...PARKMAN...WYOLA...WYARNO...
ABERDEEN...ROSEBUD BATTLEFIELD PARK AND TONGUE RIVER RESERVOIR PK.

LAT...LON 4475 10695 4517 10770 4531 10689 4491 10607
      4468 10612
TIME...MOT...LOC 1457Z 240DEG 48KT 4515 10710

HOOLEY
Special weather statement, May 23, 9:39 AM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1039 AM MDT THU MAY 23 2013

MTC003-WYC033-231800-
BIG HORN MT-SHERIDAN WY-
1039 AM MDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY IN WYOMING AND
SOUTHERN BIG HORN COUNTY IN MONTANA UNTIL NOON MDT...

SOUTHEAST WINDS 30 TO 40 MPH WITH GUSTS AROUND 50 MPH CONTINUE AT
THE SHERIDAN AIRPORT AND AT ABERDEEN HILL ALONG I-90. THESE STRONG
WINDS WILL CONTINUE THROUGH NOON MDT. HOWEVER...THE WINDS HAVE BEEN
SHOWING SIGNS OF A SLOW DECREASE. TRAVELERS ON I-90 SHOULD BE
PREPARED FOR DIFFICULT DRIVING CONDITIONS AND DANGEROUS CROSS WINDS.

THESE WINDS ARE EXPECTED TO DECREASE SOME BY EARLY AFTERNOON BUT
STILL RANGE FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH THE REST OF THE
DAY.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...DECKER...CLEARMONT...LEITER...PARKMAN...
WYARNO...ABERDEEN AND TONGUE RIVER RESERVOIR PK.

LAT...LON 4476 10702 4507 10758 4509 10754 4513 10662
      4488 10613 4462 10635
TIME...MOT...LOC 1632Z 240DEG 49KT 4520 10703

HOOLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Fallon

When
May 23, 11:07 AM MST to 5:08 PM MST
Where
Fallon forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were recorded at the Baker Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447827.